Chapter 35 NCLEX Questions 1. 1.ID: 809570597 The nurse is administering a dose of digoxin (Lanoxin) to a patient with heart failure (HF). The nurse would become concerned with the possibility of digitalis toxicity if the patient reported which symptom(s)? A. Muscle aches B. Constipation C. Pounding headache D. Anorexia and nausea Correct Anorexia, nausea, vomiting, blurred or yellow vision, and cardiac dysrhythmias are all signs of digitalis toxicity. The nurse would become concerned and notify the health care provider if the patient exhibited any of these symptoms. Awarded 0.0 points out of 1.0 possible points. 2. 2.ID: 809572421 The nurse is preparing to administer digoxin to a patient with heart failure. In preparation, laboratory results are reviewed with the following findings: sodium 139 mEq/L, potassium 5.6 mEq/L, chloride 103 mEq/L, and glucose 106 mg/dL. What should the nurse do next? A. Withhold the daily dose until the following day. B. Withhold the dose and report the potassium level. Correct C. Give the digoxin with a salty snack, such as crackers. D. Give the digoxin with extra fluids to dilute the sodium level. The normal potassium level is 3.5 to 5.0 mEq/L. The patient is hyperkalemic, which makes the patient more prone to digoxin toxicity. For this reason, the nurse should withhold the dose and report the potassium level. The physician may order the digoxin to be given once the potassium level has been treated and decreases to within normal range. Awarded 0.0 points out of 1.0 possible points. 3. 3.ID: 809572406 What is the priority assessment by the nurse caring for a patient receiving IV nesiritide (Natrecor) to treat heart failure? A. Urine output B. Lung sounds C. Blood pressure Correct D. Respiratory rate Although all identified assessments are appropriate for a patient receiving IV nesiritide, the priority assessment would be monitoring for hypotension, the main adverse effect of nesiritide. Awarded 0.0 points out of 1.0 possible points. 4. 4.ID: 948112347 A patient admitted with heart failure appears very anxious and complains of shortness of breath. Which nursing actions would be appropriate to alleviate this patient's anxiety (select all that apply)? A. Administer ordered morphine sulfate. Correct B. Position patient in a semi-Fowler's position. Correct C. Position patient on left side with head of bed flat. D. Instruct patient on the use of relaxation techniques. Correct E. Use a calm, reassuring approach while talking to patient. Correct Morphine sulfate reduces anxiety and may assist in reducing dyspnea. The patient should be positioned in semiFowler's position to improve ventilation that will reduce anxiety. Relaxation techniques and a calm reassuring approach will also serve to reduce anxiety. Awarded 0.0 points out of 4.0 possible points. 5. 5.ID: 809572417 A male patient with a long-standing history of heart failure has recently qualified for hospice care. What measure should the nurse now prioritize when providing care for this patient? A. Taper the patient off his current medications. B. Continue education for the patient and his family. C. Pursue experimental therapies or surgical options. D. Choose interventions to promote comfort and prevent suffering. Correct The central focus of hospice care is the promotion of comfort and the prevention of suffering. Patient education should continue, but providing comfort is paramount. Medications should be continued unless they are not tolerated. Experimental therapies and surgeries are not commonly used in the care of hospice patients. Awarded 0.0 points out of 1.0 possible points. 6. 6.ID: 809572425 What should the nurse recognize as an indication for the use of dopamine (Intropin) in the care of a patient with heart failure? A. Acute anxiety B. Hypotension and tachycardia Correct C. Peripheral edema and weight gain D. Paroxysmal nocturnal dyspnea (PND) Dopamine is a β-adrenergic agonist whose inotropic action is used for treatment of severe heart failure accompanied by hemodynamic instability. Such a state may be indicated by tachycardia accompanied by hypotension. PND, anxiety, edema, and weight gain are common signs and symptoms of heart failure, but these do not necessarily warrant the use of dopamine. Awarded 0.0 points out of 1.0 possible points. 7. 7.ID: 809572413 A patient with a recent diagnosis of heart failure has been prescribed furosemide (Lasix) in an effort to physiologically do what for the patient? A. Reduce preload. Correct B. Decrease afterload. C. Increase contractility. D. Promote vasodilation. Diuretics such as furosemide are used in the treatment of HF to mobilize edematous fluid, reduce pulmonary venous pressure, and reduce preload. They do not directly influence afterload, contractility, or vessel tone. Awarded 0.0 points out of 1.0 possible points. 8. 8.ID: 809572423 A patient with a diagnosis of heart failure has been started on a nitroglycerin patch by his primary care provider. What should this patient be taught to avoid? A. High-potassium foods B. Drugs to treat erectile dysfunction Correct C. Nonsteroidal antiinflammatory drugs D. Over-the-counter H2-receptor blockers The use of erectile drugs concurrent with nitrates creates a risk of severe hypotension and possibly death. Highpotassium foods, NSAIDs, and H2-receptor blockers do not pose a risk in combination with nitrates. Awarded 0.0 points out of 1.0 possible points. 9. 9.ID: 809570595 A stable patient with acute decompensated heart failure (ADHF) suddenly becomes dyspneic. Before positioning the patient on the bedside, what should the nurse assess first? A. Urine output B. Heart rhythm C. Breath sounds D. Blood pressure Correct The nurse should evaluate the blood pressure before dangling the patient on the bedside because the blood pressure can decrease as blood pools in the periphery and preload decreases. If the patient's blood pressure is low or marginal, the nurse should put the patient in the semi-Fowler's position and use other measures to improve gas exchange. Awarded 0.0 points out of 1.0 possible points. 10. 10.ID: 948112342 The patient has heart failure (HF) with an ejection fraction of less than 40%. What core measures should the nurse expect to include in the plan of care for this patient (select all that apply)? A. Left ventricular function is documented. Correct B. Controlling dysrhythmias will eliminate HF. C. Prescription for digoxin (Lanoxin) at discharge D. Prescription for angiotensin-converting enzyme (ACE) inhibitor at discharge Correct E. Education materials about activity, medications, weight monitoring, and what to do if symptoms worsen Correct The Joint Commission has identified these three core measures for heart failure patients. Although controlling dysrhythmias will improve CO and workload, it will not eliminate HF. Prescribing digoxin for all HF patients is no longer done because there are newer effective drugs and digoxin toxicity occurs easily related to electrolyte levels and the therapeutic range must be maintained. Awarded 0.0 points out of 3.0 possible points. 11. 11.ID: 809570593 After having an MI, the nurse notes the patient has jugular venous distention, gained weight, developed peripheral edema, and has a heart rate of 108/minute. What should the nurse suspect is happening? A. ADHF B. Chronic HF C. Left-sided HF D. Right-sided HF Correct An MI is a primary cause of heart failure. The jugular venous distention, weight gain, peripheral edema, and increased heart rate are manifestations of right-sided heart failure. Awarded 0.0 points out of 1.0 possible points. 12. 12.ID: 809572427 Beyond the first year after a heart transplant, the nurse knows that what is a major cause of death? A. Infection B. Acute rejection C. Immunosuppression D. Cardiac vasculopathy Correct Beyond the first year after a heart transplant, malignancy (especially lymphoma) and cardiac vasculopathy (accelerated CAD) are the major causes of death. During the first year after transplant, infection and acute rejection are the major causes of death. Immunosuppressive therapy will be used for posttransplant management to prevent rejection and increases the patient's risk of an infection. Awarded 0.0 points out of 1.0 possible points. 13. 13.ID: 809572429 The patient with chronic heart failure is being discharged from the hospital. What information should the nurse emphasize in the patient's discharge teaching to prevent progression of the disease to ADHF? A. Take medications as prescribed. Correct B. Use oxygen when feeling short of breath. C. Only ask the physician's office questions. D. Encourage most activity in the morning when rested. The goal for the patient with chronic HF is to avoid exacerbations and hospitalization. Taking the medications as prescribed along with nondrug therapies such as alternating activity with rest will help the patient meet this goal. If the patient needs to use oxygen at home, it will probably be used all the time or with activity to prevent respiratory acidosis. Many HF patients are monitored by a care manager or in a transitional program to assess the patient for medication effectiveness and monitor for patient deterioration and encourage the patient. This nurse manager can be asked questions or can contact the health care provider if there is evidence of worsening HF. Awarded 0.0 points out of 1.0 possible points.